Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 23, 2012, 3:08 PM EDT for Horry County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2012, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 23, 2012, 3:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Wilmington, NC
County Horry County, SC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
549 WWUS82 KILM 231908 SPSILM SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 308 PM EDT THU AUG 23 2012 SCZ053-054-231930- COASTAL HORRY-INLAND HORRY- 308 PM EDT THU AUG 23 2012 ...FUNNEL CLOUDS POSSIBLE OVER HORRY COUNTY THROUGH 330 PM EDT... AT 307 PM EDT...FUNNEL CLOUDS ASSOCIATED WITH STORMS MOVING ONSHORE WERE BEING REPORTED BETWEEN ATLANTIC BEACH AND NORTH MYRTLE BEACH. THESE STORMS WERE MOVING NORTHWEST AT 10 MPH. HAZARDS INCLUDE... FUNNEL CLOUDS GUSTY WINDS OF 30 TO 40 MPH. HEAVY RAINFALL AND MINOR FLOODING. STORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...FUNNEL CLOUDS...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3385 7890 3390 7879 3382 7867 3379 7873 TIME...MOT...LOC 1903Z 120DEG 9KT 3382 7871 $$ III
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 23, 1:19 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 23, 1:19 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 119 PM EDT THU AUG 23 2012 .SYNOPSIS... UPPER LEVEL DISTURBANCES AND A STALLED FRONT OFFSHORE WILL KEEP THE WEATHER UNSETTLED THROUGH FRIDAY. SOME SLIGHTLY DRIER AIR WILL WORK INTO THE AREA OVER THE WEEKEND. EARLY NEXT WEEK...ALL EYES WILL BE FOCUSED ON TROPICAL CYCLONE ISAAC TO OUR SOUTH AND ITS EVENTUAL TRACK. THE RISK FOR WET WEATHER WILL RETURN DURING TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM THURSDAY...I HAVE INCREASED POPS TO "LIKELY" FOR THE REMAINDER OF THE AFTERNOON ALONG THE COAST FROM JUST SOUTH OF WILMINGTON THROUGH THE GRAND STRAND...AND ALSO JUST NORTH OF FLORENCE WHERE A CONCENTRATED BATCH OF SHOWERS RECENTLY HAS DEVELOPED. OBVIOUSLY A FEW FOLKS UNDER THESE SLOW-MOVING SHOWERS ARE GOING TO PICK UP SEVERAL INCHES OF RAIN...BUT BROADER SCALE AREAL AVERAGES SHOULD BE AROUND HALF AN INCH. SYNOPTIC REASONING AS EXPLAINED EARLIER IN UNCHANGED. PREVIOUS DISCUSSION FROM 10 AM FOLLOWS... THE FRONT IS EASILY DISCERNIBLE ON MORNING VISIBLE SATELLITE IMAGERY AND EXTENDS FROM ABOUT 15 MILES EAST OF GEORGETOWN TO 10 MILES NORTH OF THE FRYING PAN SHOALS TOWER TO ABOUT 70 MILES EAST OF WRIGHTSVILLE BEACH. THE LIGHT NE FLOW COVERING THE EASTERN CAROLINAS IS NOT A SIGNIFICANTLY DIFFERENT AIRMASS THAN THAT FOUND SOUTH OF THE FRONT...AND SHOULD DO NOTHING TO PREVENT SHOWERS AND EMBEDDED THUNDERSTORMS FROM DEVELOPING LATER TODAY. A STREAM OF HIGH PRECIPITABLE WATER VALUES EXTENDS FROM THE EASTERN GULF OF MEXICO NORTHEAST ALONG THE CAROLINA COAST. BLENDED TOTAL PRECIPITABLE WATER IMAGERY FROM SATELLITE AGREES WITH MODEL ANALYSES SHOWING 1.80 TO 2.00 INCH PRECIPITABLE WATER OVERHEAD. MID-LEVEL TEMPERATURES FROM THE 12Z CHS AND MHX SOUNDINGS WERE SURPRISINGLY COOL...-9 C AT 500 MB...AND LAPSE RATES WERE SLIGHTLY STEEPER THAN MOIST-ADIABATIC UP THROUGH 300 MB...ALL INDICATIVE OF AN AIRMASS THAT IS SUITABLE FOR CONVECTION. IT WILL ONLY TAKE TEMPERATURES REACHING THE LOWER 80S TO IGNITE ANOTHER ROUND OF SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS. THE LATEST THREE HRRR RUNS INDICATE THAT MUCH LIKE YESTERDAY WE CAN EXPECT THE GREATEST CONCENTRATION OF CONVECTION WITHIN 30-40 MILES OF THE COAST THIS AFTERNOON. COMPUTED CELL MOTION FROM THE 12Z SOUNDINGS IS LESS THAN 5 KNOTS...AND BOUNDARY INTERACTIONS WILL MOST LIKELY OVERWHELM THAT DRIFT AND CREATE VARIABLE AND ERRATIC EFFECTIVE STORM MOTION. WITH SUCH HIGH PRECIPITABLE WATER VALUES WE EXPECT LOCALLY HEAVY RAIN TO OCCUR WITH MINOR FLOODING POSSIBLE. HIGHS SHOULD REACH THE LOWER 80S WITH PERHAPS A FEW MID 80S POSSIBLE OUT WEST OF FLORENCE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 AM THURSDAY...MID LEVEL LOW OR REALLY A WEAKNESS WILL SLOWLY LIFT OUT TO THE NORTHEAST AS A WEAK RIDGE BUILDS ACROSS THE TENNESSEE VALLEY. HIGH PRESSURE WILL BUILD IN FROM THE NORTHEAST WITH THE AXIS TO THE WEST ALONG THE APPALACHIANS. THE GFS HAS TRENDED A LITTLE WETTER AND POPS ARE INCLUDED FOR BOTH FRIDAY AND TO A LESSER EXTENT SATURDAY. CONTINUED THE RECENT TREND OF GOING ABOVE THE WARMEST GUIDANCE FOR TEMPERATURES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 3 AM THURSDAY...FORECAST AREA WILL BE IN A VERY NARROW WEAKNESS OF MID LEVEL TROUGHING INITIALLY. THIS AREA WILL SLOWLY DEEPEN AS A SHORTWAVE RIDES ACROSS THE GREAT LAKES AND EVENTUALLY THE NORTHEAST. THIS WEAKNESS WILL BE THE KEY TO THE EVENTUAL FORECAST OF ISAAC. AT THE SURFACE...HIGH PRESSURE WILL PREVAIL UNTIL LATE IN THE PERIOD WHEN CLOUDS AND RAIN INCREASE FROM WHAT REMAINS OF ISAAC. THE TREND HAS BEEN TO INCREASE CLOUDS AND POPS FOR LATE IN THE PERIOD WITH THE USUAL DISCLAIMER THAT THE TRACK COULD CHANGE AND AT THIS POINT THE EMPHASIS WITH THE CLOUDS AND RAIN ARE WITH THE REMNANTS OF THE SYSTEM. OTHERWISE...SUNDAY SHOULD REMAIN DRY WITH ONLY SLIGHT CHANCE POPS FOR MONDAY VIA THE SEA BREEZE. NO CHANGES TO THE TEMPERATURE FORECAST WHICH HOVERS AROUND CLIMATOLOGY FOR HIGHS AND SLIGHTLY BELOW AT LEAST INITIALLY FOR THE LOWS. THE AFOREMENTIONED INCREASE IN MOISTURE NARROWS THE DIURNAL RANGE LATE IN THE PERIOD. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... AS OF 18Z...AREAS OF MVFR THIS WILL GRADUALLY IMPROVE TO VFR. MVFR/IFR ANTICIPATED LATE OVERNIGHT INTO THE EARLY MORNING HOURS DUE TO SHOWERS...STRATUS...AND FOG. OTHERWISE EXPECT VFR. THOUGH PATCHES OF VFR ARE WITHIN THE AREA...MVFR RESTRICTIONS WILL CONTINUE ACROSS PORTIONS OF THE AREA AS LOW STRATUS LINGERS AND ISOLATED SHOWERS DEVELOP. INTO THE AFTERNOON...CLOUD COVER WILL TEETER ON THE FENCE OF MVFR AND VFR...AS SHOWER DEVELOPMENT INCREASES...WITH THE POSSIBILITY OF AN ISOLATED THUNDERSTORM AS WELL. NORTHEAST WINDS WILL CONTINUE...WITH SUSTAINED WINDS AOB 10 KTS. INTO THE EVENING HOURS...WINDS WILL GRADUALLY BECOME LIGHT...BUT THE OPPORTUNITY FOR ISOLATED SHOWERS WILL CONTINUE...WITH A PERIOD OF RAIN-FREE SKIES LATE OVERNIGHT. INTO THE MORNING HOURS...CONFIDENCE IS LOWERED ATTM DUE TO OPACITY OF ANY STRATUS...THOUGH MID TO HIGH LEVEL CLOUDS WILL BE SCT/BKN. CANNOT RULE OUT BRIEF HEAVY DOWNPOURS...THUS HAVE KEPT IN TEMPOS TO ACCOUNT FOR THIS. AFTER MID MORNING...SHOWERS WILL TAPER OFF WITH SKY COVERAGE GRADUALLY SCATTERING OUT...GIVING WAY TO VFR. EXTENDED OUTLOOK...ISOLATED SHRA/TS SATURDAY AND MONDAY. SCT SHRA/TS SUNDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1230 PM THURSDAY...NO SIGNIFICANT CHANGES FROM THE PREVIOUS FORECAST. NE WINDS ARE RUNNING JUST A FEW KNOTS STRONGER THAN EARLIER THOUGHT NEAR AND NORTH OF CAPE FEAR. PREVIOUS DISCUSSION FROM 10 AM FOLLOWS... THE FRONT HAS SLID SOUTH THROUGH VIRTUALLY ALL OF OUR FORECAST AREA THIS MORNING...EXTENDING FROM APPROXIMATELY 15 MILES EAST OF GEORGETOWN TO 10 MILES NORTH OF THE FRYING PAN SHOALS TOWER TO ABOUT 70 MILES EAST OF WRIGHTSVILLE BEACH. NORTHEAST WINDS 10-15 KT ON THE NORTH SIDE OF THE BOUNDARY CONTRAST WITH LIGHT AND VARIABLE WINDS TO THE SOUTH. EARLIER SHOWERS HAVE LARGELY DISSIPATED WITHIN 20 MILES OF SHORE EXCEPT IN THE VICINITY OF THE FRONT NEAR FRYING PAN SHOALS. FOR THE REMAINDER OF TODAY THE LITTLE NE SURGE BEHIND THE SURFACE FRONT SHOULD WEAKEN THROUGH THE AFTERNOON HOURS WITH WIND SPEEDS FALLING TO 10 KNOTS OR LESS. WE ANTICIPATE AN INCREASE IN THE COVERAGE OF SLOW-MOVING SHOWERS AND EMBEDDED THUNDERSTORMS THIS AFTERNOON ALONG THE COAST...SOME OF WHICH WILL DRIFT OFFSHORE AND AFFECT THE COASTAL WATERS. WITH VERY LIGHT WINDS AND UNSTABLE AIR THE POTENTIAL FOR WATERSPOUT DEVELOPMENT REMAINS ELEVATED. SEAS RANGE FROM 2 FT TO AROUND 3 FT OUT AT THE FRYING PAN SHOALS BUOY. LITTLE CHANGE IS EXPECTED THROUGH TODAY AND TONIGHT. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 AM THURSDAY...BENIGN CONDITIONS WILL CONTINUE ACROSS THE WATERS THROUGH THE PERIOD AS A VERY WEAK SURFACE PRESSURE PATTERN RESIDES ACROSS THE WATERS. A WEAK NORTHEASTERLY FLOW OF LESS THAN TEN KNOTS BOTH FRIDAY AND SATURDAY. SWAN SEAS SHOW 2-4 FEET AND THE POSSIBILITY OF SOME FIVE FOOTERS VERY LATE IN THE PERIOD. LONG TERM /SUNDAY THROUGH MONDAY/... AS OF 3 AM THURSDAY...EXPECT A NORTHEASTERLY FLOW THROUGH MOST OF THE PERIOD AS SURFACE HIGH PRESSURE...ALIGNED ALONG THE SPINE OF THE APPALACHIANS IS THE MAIN PLAYER. THE FLOW SHOULD VEER SLIGHTLY LATE MONDAY AS THE HIGH BREAKS DOWN. SPEEDS GO FROM AROUND TEN KNOTS INITIALLY TO 10-15 LATE. SEAS INCREASE FROM 2-4 FEET INITIALLY TO 3-5 FEET LATE AS SWELL FROM THE SOUTHEAST INCREASES. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...SHK NEAR TERM...RJD SHORT TERM...SHK LONG TERM...SHK AVIATION...SGL
Hazardous weather outlook, Aug 23, 3:35 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 335 AM EDT THU AUG 23 2012 AMZ250-252-254-256-240745- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 335 AM EDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY REDUCE VISIBILITIES TO 1 NM OR LESS. THERE IS AN INCREASED RISK FOR WATERSPOUTS. WINDS AND SEAS WILL BE HIGHER IN THE VICINITY OF ORGANIZED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-240745- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 335 AM EDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN WHICH MAY CAUSE WATER TO BRIEFLY POND IN LOW- LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJD
In the hours before
Special weather statement, Aug 23, 3:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 300 PM EDT THU AUG 23 2012 SCZ053-054-231930- COASTAL HORRY-INLAND HORRY- 300 PM EDT THU AUG 23 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY COUNTY THROUGH 330 PM EDT... AT 301 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ATLANTIC BEACH...OR ABOUT OVER NORTH MYRTLE BEACH...MOVING NORTHWEST AT 10 MPH. SOME LOCATIONS IMPACTED INCLUDE HAND AND ATLANTIC BEACH. HAZARDS INCLUDE... GUSTY WINDS OF 30 TO 40 MPH. HEAVY RAINFALL AND MINOR FLOODING. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3379 7872 3385 7890 3390 7879 3382 7867 TIME...MOT...LOC 1901Z 120DEG 9KT 3381 7872 III
Special weather statement, Aug 23, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 308 PM EDT THU AUG 23 2012 SCZ053-054-231930- COASTAL HORRY-INLAND HORRY- 308 PM EDT THU AUG 23 2012 ...FUNNEL CLOUDS POSSIBLE OVER HORRY COUNTY THROUGH 330 PM EDT... AT 307 PM EDT...FUNNEL CLOUDS ASSOCIATED WITH STORMS MOVING ONSHORE WERE BEING REPORTED BETWEEN ATLANTIC BEACH AND NORTH MYRTLE BEACH. THESE STORMS WERE MOVING NORTHWEST AT 10 MPH. HAZARDS INCLUDE... FUNNEL CLOUDS GUSTY WINDS OF 30 TO 40 MPH. HEAVY RAINFALL AND MINOR FLOODING. STORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...FUNNEL CLOUDS...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3385 7890 3390 7879 3382 7867 3379 7873 TIME...MOT...LOC 1903Z 120DEG 9KT 3382 7871 III
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:00 PM EDT | Special Weather Statement | ILM | Horry | 30 min |
| Aug 23, 4:35 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry, Marion | 115 min |
| Aug 23, 6:15 PM EDT | Special Weather Statement | ILM | Robeson | 60 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.